Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 79, NWS Wilmington, NC

August 14, 20194 counties in North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Aug 14, 2019, 4:08 PM EDT for 4 counties in North Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2019, 4:08 PM EDT (20:08 UTC)
Expired
Aug 14, 2019, 4:32 PM EDT
In force
24 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 39 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 8.1 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2019-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2941 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2019-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2941 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

408 
WUUS52 KILM 142008
SVRILM
NCC019-047-129-141-142045-
/O.NEW.KILM.SV.W.0079.190814T2008Z-190814T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wilmington NC
408 PM EDT Wed Aug 14 2019

The National Weather Service in Wilmington has issued a

* Severe Thunderstorm Warning for...
  Northwestern New Hanover County in southeastern North Carolina...
  Southwestern Pender County in southeastern North Carolina...
  Northeastern Brunswick County in southeastern North Carolina...
  East central Columbus County in southeastern North Carolina...

* Until 445 PM EDT.

* At 408 PM EDT, a severe thunderstorm was located over Delco, or 11
  miles west of Leland, moving east at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines.

* Locations impacted include...
  Wilmington, Leland, Northwest, Batarora, Freeman, Phoenix, Delco,
  Riegelwood, Long Creek, Belville, Navassa and Sandy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3418 7828 3433 7834 3444 7802 3422 7793
TIME...MOT...LOC 2008Z 253DEG 17KT 3428 7821 

HAIL...1.00IN
WIND...60MPH
 
$$

19
1 follow-up statement
890 
WWUS52 KILM 142032
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
432 PM EDT Wed Aug 14 2019

NCC019-047-129-141-142040-
/O.CAN.KILM.SV.W.0079.000000T0000Z-190814T2045Z/
New Hanover NC-Pender NC-Brunswick NC-Columbus NC-
432 PM EDT Wed Aug 14 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN NEW HANOVER...
SOUTHWESTERN PENDER...NORTHEASTERN BRUNSWICK AND EAST CENTRAL
COLUMBUS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds to 
30 mph, occasional cloud to ground lightning, and locally heavy 
rainfall are still likely with this thunderstorm.

LAT...LON 3418 7828 3433 7834 3444 7802 3422 7793
TIME...MOT...LOC 2030Z 253DEG 17KT 3431 7808 

$$

SRP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 3:15 PM EDT, 53 minutes earlier.

Area forecast discussion, Aug 14, 3:15 PM EDT, 53 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
315 PM EDT Wed Aug 14 2019

.SYNOPSIS...
A cold front will stall across the Carolinas through Friday
resulting in scattered showers and thunderstorms. The front
will gradually dissipate into the weekend as weak high pressure
builds across the area into the first part of the upcoming
week.

&&

.NEAR TERM /THROUGH THURSDAY NIGHT/...
Surface trough in the area, sea breeze, differential heating
boundaries, and outflow from convection are all possible sources
for additional storms through the afternoon and evening. SPC
meso analysis showing 3000-3500 J/kg of MLCAPE across a good
portion of the area right now. Precipitable water is well over 2
inches, approaching 2.5 inches in places. However, there is
still some dry air aloft (so it's not quite as juicy as one
would think). Storm motion is around 15 kt so flooding from any
one storm is unlikely through the evening, but training could
bring some isolated flood concerns. More widespread concern will
be potential for damaging wind gusts late afternoon into the
evening. Marginal Risk has been maintained across the area in
the latest Day 1 SPC outlook and this is mainly down to a lack
of deep shear. There is plenty of instability, but the lack of
shear will keep the bulk of convection unorganized. So while
there may be a lot of convection for the next several hours,
strong to severe storms will be few and far between. Initially
the most favorable areas will be along the coast with storm
coverage decreasing slightly farther inland. This is down to the
west-northwest flow, but as the flow backs to a more southwest
direction coverage may start to increase farther inland. Heat
index in coastal areas recently exceeded 105 degrees, but expect
storm development during the next 1 to 2 hours will drop these
areas below heat advisory criteria.

Cold front to the west of the area tonight slowly drifts east.
Starting to wonder if the front will reach the area during the
day tomorrow. Recent guidance is suggesting the front may
struggle to make it to the area by the end of Thu night, let
alone Thu. Not a big deal though as even if the front stays west
of the area there will be an abundance of surface boundaries to
support convection. Environment will remain similar to today,
although MLCAPE will be a good bit lower as cloud cover limits
heating. Still expect dewpoints in the 70s, but highs may not
make it to 90 in most areas. That said do think Thu will be
another day with lots of convection around but no real threat of
strong or severe storms. Clouds and rain linger Thu night with
lows running above climo, but not as warm as recent nights.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Weak impulses aloft with a broad trough in place across the
Southeast U.S. and subtropical ridge positioned off the coast
will help spark scattered showers and thunderstorms Friday and
Friday night. The nearly stationary front, sea breeze front, and
any outflow boundaries will provide some focus for development
through the day exhibited by precipitable water values of 2 to
2.3 inches. At this time think the best coverage will be across
the coastal counties. High temps across the area Friday will be
around normal, with lows Friday night continuing above normal.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
The H5 pattern will be rather flat on Saturday with subtropical
ridging expected to be in place off the Southeast U.S. coast and
another across the northwest Gulf Coast. The very broad weakness
will exist aloft Saturday through late Monday providing a
continued chance of showers/tstms, especially with precipitable
water values at or above 2 inches. The mid/upper weakness is
expected to drift westward toward the MS Valley Tuesday into
Wednesday. This would allow the subtropical ridge to our east to
build westward - likely limiting the areal extent of diurnal
convection by mid-week. Regarding highs and lows, any cloud
cover and convection each day will inhibit the upward range,
thus highs are expected to be around normal through the
extended period. However, southerly flow would maintain higher
than normal low temperatures each period by a category or two.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Convection will develop along the sea breeze this afternoon and
possibly along the Piedmont trough inland. Coverage of the
thunderstorms will be enough to affect at least the coastal
terminals with higher confidence at the Myrtles. A few tstms
could lead to flight restrictions at the inland terminals as
well. Overnight, a few storms may linger along the coast as
convection diminishes inland. Despite the thunderstorms
affecting our terminals, expect VFR to dominate with brief MVFR
from near thunderstorms. Overnight, stratus may develop,
especially inland with hot and humid conditions again on
Thursday.

Extended...An active summer period with increased moisture and
afternoon thunderstorms likely each day. Morning stratus and
fog possible as well.

&&

.MARINE...
Southwest flow 10 to 15 kt this afternoon will increase to a
solid 15 kt this evening and overnight as trough/front move a
bit closer to the waters. Potential for gusts around 20 kt
overnight as the gradient becomes more defined. Southwest flow
continues Thu and Thu night with speeds closer 15 kt Thu
dropping a bit for Thu night. Thu afternoon and evening gusts to
20 kt will be possible. Seas 3 ft this afternoon build to 3 to
4 ft this evening and overnight with isolated 5 ft possible at
times on Thu. Slight reduction in winds Thu night will make 5 ft
seas less likely. Southwest wind wave around 5 seconds will be
the dominant wave through Thu night, though it may become a
little more southerly. Southeast swell around 9 seconds
continues to show up today but it is rapidly fading. May not be
around come sunrise Thu.

The old front will become increasingly diffuse across the area
as the winds along the western periphery of the Bermuda High
will dominate the wind field Friday, through the weekend and
into the first part of the upcoming week. Outside of any
convection speeds should be 15 knots or less through this same
time frame. Seas will likely range 3-4 ft Friday with a mix of
southeast swell and local wind waves given the southerly fetch.
Seas around 3 ft Saturday will increase again as a south to
southwest fetch tightens again. Scattered showers and tstms are
possibly each period Friday through the weekend.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ106-
     108.
MARINE...None.

&&

SYNOPSIS...SRP
NEAR TERM...III
SHORT TERM...SRP
LONG TERM...SRP
AVIATION...III/21
MARINE...III/SRP
Hazardous weather outlook, Aug 14, 3:25 PM EDT, 43 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
325 PM EDT Wed Aug 14 2019

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
151930-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
325 PM EDT Wed Aug 14 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Heat index values from 100 to 104 degrees this afternoon.

A few strong to severe thunderstorms will be possible through this
evening with damaging winds the primary concern.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ110-151930-
Coastal Brunswick-
325 PM EDT Wed Aug 14 2019

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Heat index values from 100 to 104 degrees this afternoon.

A few strong to severe thunderstorms will be possible through this
evening with damaging winds the primary concern.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

For Thursday...An elevated rip and longshore current risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ106-108-151930-
Coastal Pender-Coastal New Hanover-
325 PM EDT Wed Aug 14 2019

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Risk of Rip Currents.

Heat index values from 100 to 104 degrees this afternoon.

A few strong to severe thunderstorms will be possible through this
evening with damaging winds the primary concern.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

For Thursday...An elevated rip and longshore current risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

SCZ054-151930-
Coastal Horry-
325 PM EDT Wed Aug 14 2019

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Heat index values from 100 to 104 degrees this afternoon.

A few strong to severe thunderstorms will be possible through this
evening with damaging winds the primary concern.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

For Thursday...An elevated rip and longshore current risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

SCZ056-151930-
Coastal Georgetown-
325 PM EDT Wed Aug 14 2019

...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast South Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Heat index values from 100 to 104 degrees this afternoon.

A few strong to severe thunderstorms will be possible through this
evening with damaging winds the primary concern.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

For Thursday...An elevated rip and longshore current risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

AMZ250-252-254-256-151930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
325 PM EDT Wed Aug 14 2019

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 14, 3:34 PM EDT, 34 minutes before
Special Weather Statement
National Weather Service Wilmington NC
334 PM EDT Wed Aug 14 2019

NCZ109-142015-
Inland Brunswick NC-
334 PM EDT Wed Aug 14 2019

...SPECIAL WEATHER STATEMENT FOR CENTRAL AND NORTHERN BRUNSWICK
COUNTY UNTIL 415 PM EDT...

At 332 PM EDT, Doppler radar was tracking a strong thunderstorm over
Makatoka, or 7 miles north of Shallotte, moving northeast at 15 to
20 mph.

Winds in excess of 40 mph will be possible with this storm, along
with frequent cloud to ground lightning.

Locations impacted include...
Leland, Shallotte, Northwest, Bishop, Makatoka, Honey Island, Exum,
Batarora, Town Creek, Winnabow, and Sandy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Seek safe shelter until this storm passes.

&&

LAT...LON 3396 7840 3411 7852 3415 7845 3414 7842
      3417 7839 3421 7834 3422 7825 3428 7821
      3433 7812 3416 7798
TIME...MOT...LOC 1932Z 234DEG 18KT 3408 7839

SRP
Special weather statement, Aug 14, 3:45 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service Wilmington NC
345 PM EDT Wed Aug 14 2019

SCZ055-056-142030-
Coastal Georgetown SC-Inland Georgetown SC-
345 PM EDT Wed Aug 14 2019

...SPECIAL WEATHER STATEMENT FOR CENTRAL GEORGETOWN COUNTY UNTIL 430
PM EDT...

At 344 PM EDT, Doppler radar was tracking a group of strong
thunderstorms near Sampit, or 11 miles west of Georgetown, moving
northeast at 15 mph.

Frequent lightning, pea size hail and winds in excess of 30 mph will
be possible with these storms.

Locations impacted include...
Georgetown, DeBordieu Colony, Pawleys Island, North Santee, Lambert,
Sampit, Graves, Oatland and Georgetown Memorial Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3321 7943 3322 7946 3323 7945 3324 7946
      3323 7947 3325 7948 3324 7949 3325 7953
      3326 7955 3327 7955 3326 7956 3327 7956
      3328 7961 3330 7966 3359 7929 3341 7913
      3338 7915 3332 7916 3317 7938
TIME...MOT...LOC 1944Z 237DEG 13KT 3330 7948

19
Special weather statement, Aug 14, 4:01 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Wilmington NC
401 PM EDT Wed Aug 14 2019

NCZ099-105-109-142045-
Inland Brunswick NC-Columbus NC-Inland Pender NC-
401 PM EDT Wed Aug 14 2019

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN PENDER...NORTHEASTERN
BRUNSWICK AND EASTERN COLUMBUS COUNTIES UNTIL 445 PM EDT...

At 359 PM EDT, Doppler radar was tracking a strong thunderstorm over
Delco, or 13 miles west of Leland, moving northeast at 15 TO 20 mph.

Winds in excess of 40 mph will be possible with this storm along
with frequent cloud to ground lightning.

Locations impacted include...
Northwest, Batarora, Freeman, The Borough, Phoenix, Delco, Riegelwood
and Sandy Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Seek safe shelter until the storm passes.

&&

LAT...LON 3433 7803 3432 7803 3432 7801 3431 7801
      3429 7802 3428 7800 3418 7829 3428 7838
      3448 7814 3437 7802 3434 7800
TIME...MOT...LOC 1959Z 233DEG 19KT 3430 7825

SRP

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 3:34 PM EDTSpecial Weather StatementILMBrunswick41 min
Aug 14, 4:01 PM EDTSpecial Weather StatementILMBrunswick44 min
Aug 14, 5:14 PM EDTSpecial Weather StatementILMPender61 min
Aug 14, 7:36 PM EDTSpecial Weather StatementILMRobeson54 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.